Category: 

What Are the Side Effects of Tramadol?

Article Details
  • Written By: Greg Caramenico
  • Edited By: Daniel Lindley
  • Last Modified Date: 29 October 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Contrary to popular belief, monkeys do not eat bananas in the wild because the banana is a cultivated fruit.  more...

December 6 ,  1877 :  Edison demonstrated the first sound recording.  more...

The side effects of tramadol include common complaints such as dizziness and constipation. Called an opiate antagonist, tramadol is a painkiller used to treat pain in much the same way as opioid drugs like morphine and codeine. It does not have all of the same side effects as these drugs, and the risk of respiratory complications with tramadol is lowered, unless the medicine is combined with alcohol or certain antidepressants. Addiction is one of the riskier possible effects of tramadol, since any drug that stimulates the pleasure centers of the brain can be habit-forming.

Tramadol is a painkiller that mimics the effects of opioid analgesic drugs which, in addition to relieving pain, stimulate the brain's pleasure and reward centers and can be addictive. It is prescribed to treat moderate to moderately severe pain, and has become preferable to many actual opioids because of its generally milder effects. Since it binds to the same receptors in the nervous system as opioids but is chemically quite different, the side effects of tramadol resemble but aren't identical to classical opioid painkillers like morphine. When it inhibits pain, tramadol activates receptors called mu-opioid receptors, but it also blocks the body's ability to regulate important neurotransmitters like serotonin.

Ad

Higher doses cause the common side effects of tramadol to occur more often. The most common of these are nausea, dizziness, and constipation, sometimes combined with reports of diarrhea. Overall, studies of tramadol suggest the incidence of gastrointestinal complaints varies with dosage and with the form of drug delivery, whether IV or oral. If administration of the drug is by IV drip, the nausea and constipation tend to be greater than if tramadol is taken orally in pill form. Mild headaches, with or without dizziness, have been reported by less than a third of patients.

One of the serious — if rare — side effects of tramadol is respiratory suppression. While less common a problem than with traditional opioid painkillers, respiratory difficulty from tramadol becomes more likely with overdose or with impaired kidney function, which increases the amount of the drug in blood circulation. As with many opioids, tramadol should not be mixed with alcohol because of the risk of respiratory complications. Conversely, some studies indicated tramadol increased the risk of seizures, particularly in those patients whose treatment regimen was combined with tricyclic antidepressants, or who had an existing history of epilepsy.

There has been some controversy among policymakers and scientists about the effects of tramadol. It can become an addictive drug to some people, but scientific studies have not indicated that patients build tolerance to it or require increasingly larger doses, as happens with opioid drugs. Because of its potentially addictive properties, it is a controlled substance in the United States and several other nations. Many countries regulate it as a prescription drug but not as a controlled substance in the same category as codeine or morphine.

Ad

You might also Like

Recommended

Discuss this Article

anon991398
Post 2

I think I have had a similar discovery with tramadol and dry eyes myself! I was taking tramadol daily for a couple of months for evening leg nerve pain, and one day got a quite sharp pain in one eye. The pain became chronic and shifted to both eyes over a week or so. I saw doctors several times who thought I had a blocked tear duct. I was given night drops but every morning I woke up with awfully painful eyes which calmed down after an hour or so, but occasionally were so painful they would give me a headache. Also, they were really sensitive to any irritants during the day, including bright light and air conditioning. Eye drops

only worked for a brief period and sometimes not at all.

I eventually got to see a specialist, and he couldn't work out why I was in such discomfort. At the end of the appointment, I was really frustrated because the condition was radically affecting my quality of life and I was wearing sunglasses even in the evening to watch TV! Yet he couldn't see anything obvious. He finally walked out to talk to his superior, and upon his return told me it was a blocked sweat gland, definitely that, he said. Wow, his superior must be a genius? He didn't even see me! Anyway, the guy said the only option would be to cut out the gland, and if I wanted it done for free on the public health system I would need to have it done now. I asked about the risks of the procedure and he told me it could scar and cause a lift in my eyelid. If that was a scare tactic, it worked and I decided to put up with the pain, even after being informed of little to zero chance of improvement without the removal.

Well it continued for a few weeks, without respite, and then I ran out of my Tramadol supply, and coincidentally at the same time, I was recommended an eyelid scrub to apply daily for two weeks to try and break down any hard deposits in my ducts. It seemed to do nothing but sting for a few days, then my eyes felt a bit better each morning. The improvement was so slow I actually came to realize the extent of the improvement by how I was not wearing my sunglasses so often. I thought it must have been the eye scrub working.

After a couple of months, I was much better, still with the occasional morning dryness but most of the time I didn't notice them which was a major improvement. Then I was given a few tramadol for a flare up of some leg nerve pain and the following morning I had a bad case of eye pain. I didn't connect it until later in the day, and because I still very occasionally had a little dryness in the morning I was not sure of the tramadol being the cause. But tonight as I write this, a few hours after taking two tramadol, my eyes are feeling the familiar ache and pain creeping in. And that is an interesting part of the puzzle: tramadol being a pain killer has no effect on this particular pain, including the headaches it can progress to. But If I take a codeine tablet, the headache – even if it closes in on a migraine – will subside within an hour. So all that said, I think there is at least cause for consideration that Tramadol may play a role in dry 'feeling' (not necessarily dry) and general pain in/around and behind the eyes that is otherwise difficult to diagnose. Hope this helps someone.

anon255751
Post 1

I have Fibromyalgia and Chronic Myofascial pain. My doc had given me 50mg of Tramadol, then when I had no relief, he gave me 100mg, and still nothing.

I have currently been on Tramadol 200 mg ER for about two months. I have been having severe dry eyes, burning and hurting terribly. I've been to the eye doc twice, and have prescription eye drops.

She said it is unusual to see Dry Eye Syndrome this serious in someone 41 yrs old. I got to thinking last week that maybe it's the Tramadol, since that's the only thing I've changed. So I've stopped them for four days and my eyes are so much better! But unfortunately, the pain is worse. I didn't realize just how much they were helping me until I stopped them. Any recommendations? Thanks!

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email